I recently had a general health check done in my GP surgery. A blood test was done and the result showed my vitamin D level to be too low. The surgery gave me a prescription to take and said that I had to get a vitamin D supplement over the counter.
I bought a supplement which was 1000 iu which is 500% RDA ( Recommended Daily Allowance ). I was taking it every morning after breakfast. Then I noticed that I kept feeling hungry, so I cut it down to 2 times a week. I did not feel hungry anymore but I started to feel depressed with a capital ‘D’ in the mornings. The mornings was like a nightmare . My radio clock alarm would go off at 7 o’clock ands then I would keep pressing the snooze button until 11’ clock. This happened every morning for 4 weeks.
I spoke to a nurse at St Ann’s Hospital and a centre officer at the Clarendon Day Centre and they both said what happened 4 weeks ago ? There was nothing I could think of, and then one day I spoke to somebody in the church about it and then the penny dropped. It was the Vitamin D tablets. I spoke to my GP about it and she said it shouldn’t do that and told me not to take it for the next 3 to 4 weeks.
I was feeling very bad so I had to book an appointment with the Consultant Psychiatrist. He said that the vitamin D tablet has reacted with one of the medications prescribed for mental health problems. So he gave me an increased dose of antidepressant to take if I feel I need it. While unwell I felt hungry and paranoid. For example I was crossing a high road and I got into my head that a car was going to crash into on purpose. I freaked out, ran straight into a young man coming towards me and grabbed his hands which were on his chest. I even feel scared when I hear my washing machine going into spin.
This is a very unusual state of affairs. The GPs said it shouldn’t have happened to me so I have stopped taking them so don‘t worry !
This has happened to me personally. It does not mean you must stop taking vitamin D.